[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1995

Cutaneous Eruptions From SuraminA Clinical and Histopathologic Study of 60 Patients

Author Affiliations

From the Department of Dermatology (Drs Lowitt, Sina, and Kao), Division of Medical Oncology, University of Maryland Cancer Center (Dr Eisenberger), and Department of Pathology (Drs Sina and Kao), University of Maryland School of Medicine, Baltimore.

Arch Dermatol. 1995;131(10):1147-1153. doi:10.1001/archderm.1995.01690220053010
Abstract

Background and Design:  During a trial of suramin for advanced solid tumors, a high rate of cutaneous adverse reactions was observed. We present a prospective study, describing the clinical, histopathologic, histochemical, and immunochemical findings of the cutaneous reactions observed in 60 patients treated with suramin.

Results:  Forty-nine (82%) of the 60 patients studied experienced at least one cutaneous reaction attributable to suramin therapy. Although morbilliform reactions predominated, a wide variety of eruptions was observed. Most reactions occurred within the first 24 hours of therapy and were selflimited despite continued drug infusion. Distinctive cutaneous findings included scaling erythematous papules (suramin keratoses) and a predilection of many eruptions for previously sun-exposed areas. Six patients experienced severe cutaneous reactions, but no patient permanently withdrew from therapy because of cutaneous toxic reactions. Common histopathologic findings included hyperkeratosis, para- keratosis, spongiosis, acanthosis, exocytosis, apoptosis, a perivascular lymphohistiocytic infiltrate, upper dermal edema, and increased dermal mucin. Staining with S100 antigen was markedly positive in several specimens. Only trace amounts of suramin were detected in skin samples tested with high-pressure liquid chromatography.

Conclusions:  The incidence of cutaneous toxic reactions from suramin greatly exceeds that seen with other medications. A wide spectrum of skin manifestations were observed, including suramin keratoses and UV recall, although serious reactions were infrequent. Cutaneous toxic reactions neither predicted nor correlated with other toxic reactions from suramin. Suramin may soon become more widely used; practitioners should be aware of the high incidence and wide spectrum of cutaneous toxic reactions to this drug.(Arch Dermatol. 1995;131:1147-1153)

×